This website is devoted to helping people make informed decisions about their health. To do that, people need information from health professionals and other patients. Over the years, more than 30 million people have visited this website and many have shared their experiences with home remedies, prescription medications or over-the-counter drugs. Every once in awhile we learn about an unusual reaction that has not been published in the official prescribing information sanctioned by the FDA. Such was the case with unbearable itching associated with the discontinuation of two popular antihistamines: cetirizine (Zyrtec) and levocetirizine (Xyzal). Despite our best efforts to uncover a reference to such a reaction, all we had were case reports. Doctors hate case reports because they believe they are not “scientific.” But it turns out, our visitors were right!
Unbearable Itching and Xyzal (Levocetirizine):
Q. I tried to stop Xyzal after taking it for ten years for allergies. Every time I stopped, I’d itch like crazy and break out in hives. I thought I was nuts!
Although I am petite, I’ve gained over 15 pounds since I’ve been on the medicine. This steady weight gain seems due to this medicine. Is there any way to get free of taking it? Whenever I try to stop I feel like I can’t live without it.
A. We first heard about unbearable itching as a withdrawal symptom from the antihistamine cetirizine (Zyrtec) over a decade ago.
D.J. wrote to say:
“I recently had to take a generic Zyrtec (cetirizine) for allergies. I stopped taking it a few days ago, when the pollen count went down.
“With other allergy meds, there were no after effects. This generic cetirizine seemed like a wonder drug to me. Until – one day after I stopped taking it, I had itchy skin with small red bumps. I’ve never had hives, but I’ve heard about them, and I’m pretty sure that’s what I have. I cannot sleep in my bed because lying down seems to make it worse.
“I itch twenty-four hours a day. After eliminating everything else I could think of, I thought about my new, wonderful allergy medicine. I did a search on the web to see if others had the same problem, and many posted comments that echoed my complaints. Some resumed the Zyrtec and their symptoms immediately disappeared.
“Have you heard anything about these withdrawal ‘pains’ of Zyrtec and its generic equivalents? Today is Day 4 since I stopped, and I’m still itching. I am determined not to go back on the medicine, but I am basically a miserable insomniac right now. I will be calling my doctor tomorrow to see if there is something other than Zyrtec that I can take to eliminate the symptoms.”
We did not have a good response for D.J. or the hundreds of other people who have described a similar problem on our website. The stories were quite similar.
We published this case report in our syndicated newspaper column back in May, 2010:
Q. I have had terrible trouble trying to stop taking Zyrtec (the generic is cetirizine). After using this antihistamine for about three years while having allergy shots, I first attempted to stop taking it in preparation for allergy testing. Within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief.
Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.
Today while I was researching this problem online, I found a community of thousands of people who have had the same problems I have. There should be better warnings about this withdrawal problem.
Fast forward to 2023. Here is a recent message from a reader:
Q. I have been taking Xyzal and it’s only recently that I figured out what the crazy itching is from. I stopped the drug three days ago and have been suffering ever since.
Before that, I was taking it for about a year. Whenever I missed, I would itch but taking it again stopped the itching. I did not realize that it was withdrawaI itching. I have missed work, lost sleep and was once misdiagnosed with shingles because of this. Of course, this too shall pass, but it would be nice if it went faster.
Unbearable Itching and the FDA’s Response:
We notified the FDA about the hundreds of reports we were receiving about withdrawal itching in 2018. Initially, the feds seemed uninterested. We had been searching the medical literature for accounts of withdrawal reactions as far back as 2010. We found nothing about cetirizine and unbearable itching after stopping the antihistamine.
Physicians and pharmacists could not warn patients about this withdrawal problem if it was not in the official prescribing information or the medical literature. If a patient complained, chances were good that the health professional would shrug. That all began to change thanks to the Netherlands Pharmacovigilance Centre.
Scientific Support For Unbearable Itching:
Xyzal is a closely related medication to Zyrtec. As mentioned, the generic name for the Zyrtec antihistamine is cetirizine (su-TEER-a-zeen). The generic name for Xyzal is (levo)cetirizine. This too produced unbearable itching when people suddenly stopped taking it.
An alert reader (B.) posted this to PeoplesPharmacy.com:
“I found a link to a peer-reviewed medical journal article about unbearable itching after Xyzal or Zyrtec withdrawal. Here is the explanation:
‘Long-term treatment with antihistamines can decrease H1R gene expression to the basal level. It is hypothesised that after stopping long-term treatment, H1R blockade disappears relatively fast (the half-life of (levo)cetirizine is 6-10 h). In the presence of histamine, this can lead to occupancy of the H1R and because the number of H1R was down-regulated owing to long-term treatment, a relatively high percentage of H1R will be occupied with histamine, possibly resulting in itch.’
“I hope this scientific explanation and the case reports that went with it make all of us feel less crazy. Zyrtec ought to have a warning label on the bottle. This is a serious mental and physical health issue.”
The journal article our reader cited is in Drug Safety Case Reports, Dec. 2016.
The People’s Pharmacy Makes It into the Medical Literature:
We were pleased to read an acknowledgment in the discussion section of this scientific article:
“Pruritus [itching] is a common symptom that is experienced by all humans at some point in life. It occurs in a diverse range of skin diseases and may affect the skin, mucous membranes and cornea. The frequent occurrence of pruritus is supported by the results of epidemiological studies that found the prevalence of pruritus in the general population was approximately 8 percent.
“Unbearable itch after withdrawal of antihistamines is not a common phenomenon. A PubMed search revealed no published reports of this association. However, there has been extensive discussion about the occurrence of pruritus after withdrawal of (levo)cetirizine on several patient forums and blogs.”
One of the patient forums/blogs that was cited was an article on our site with 98 comments. We originally wrote that article many years ago. It now has 157 comments!
The authors of the research paper conclude:
“Based on the cases reported to the Netherlands Pharmacovigilance Centre Lareb, we suggest a causal relation between withdrawal of (levo)cetirizine and the occurrence of unbearable pruritus…Healthcare professionals should be aware that in some patients this reaction can occur. Gradually reducing the dose of the (levo)cetirizine or a short course of corticosteroids might help in withdrawing the antihistamine.”
What Do Patients Need to Know?
We pushed the FDA pretty hard about unbearable itching associated with the stopping of some antihistamines. Eventually, the agency investigated “withdrawal itching” (aka pruritus) with both cetirizine (Zyrtec) and levocetirizine (Xyzal). The agency acknowledged this reaction in the journal Therapeutic Advances in Drug Safety (July 5, 2019).
The FDA concluded:
“Our case series provided evidence of an association between the discontinuation of cetirizine and the development of pruritus. The mechanism by which cetirizine causes pruritus upon discontinuation is unknown. Patients and prescribers should have knowledge of this adverse event, given the widespread use and availability of cetirizine, and potential impact on patient quality of life.”
What Patients and Prescribers Do NOT Know About Withdrawal and Unbearable Itching:
The FDA states quite clearly that patients and prescribers “should have knowledge of this adverse event…” But do they? Both cetirizine and levocetirizine are now available over the counter. We have looked high and low for some warning about withdrawal itching associated with these OTC drugs and have been unsuccessful. Please look for yourself. Here is the “Drug Facts” information for levocetirizine and “Drug Facts” for Cetirizine (Zyrtec).
We think that the FDA should require some mention of unbearable itching as a potential adverse reaction after stopping either cetirizine or levocetirizine. That way people would be aware of this possibility before starting treatment with such antihistamines.
We would also hope that the FDA would require some testing to determine the best way to discontinue these drugs without triggering a rebound itch reaction. If you, our readers, have ever experienced such a reaction, please report it to the FDA via the Medwatch portal. If enough people contact the agency, there is a possibility that the labeling will be changed. While you are at it, encourage the FDA to provide some practical information about gradual tapering these drugs so you can avoid unbearable itching!
Here is a link to our original 2010 article with hundreds of comments from readers.
Share your own story in the comment section below.